Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 20 (2024), 032, 13 pages      arXiv:2309.15673
Contribution to the Special Issue on Differential Geometry Inspired by Mathematical Physics in honor of Jean-Pierre Bourguignon for his 75th birthday

Kähler-Yang-Mills Equations and Vortices

Oscar García-Prada
Instituto de Ciencias Matemáticas (CSIC-UAM-UC3M-UCM),Nicolás Cabrera 13-15, Cantoblanco, 28049 Madrid, Spain

Received October 02, 2023, in final form April 04, 2024; Published online April 11, 2024

The Kähler-Yang-Mills equations are coupled equations for a Kähler metric on a compact complex manifold and a connection on a complex vector bundle over it. After briefly reviewing the main aspects of the geometry of the Kähler-Yang-Mills equations, we consider dimensional reductions of the equations related to vortices — solutions to certain Yang-Mills-Higgs equations.

Key words: Kähler-Yang-Mills equations; vortices; gravitating vortices; dimensional reduction; stability.

pdf (412 kb)   tex (26 kb)  


  1. Álvarez-Cónsul L., García-Fernández M., García-Prada O., Coupled equations for Kähler metrics and Yang-Mills connections, Geom. Topol. 17 (2013), 2731-2812, arXiv:1102.0991.
  2. Álvarez-Cónsul L., Garcia-Fernandez M., García-Prada O., Gravitating vortices, cosmic strings, and the Kähler-Yang-Mills equations, Comm. Math. Phys. 351 (2017), 361-385, arXiv:1510.03810.
  3. Álvarez-Cónsul L., Garcia-Fernandez M., García-Prada O., On the Kähler-Yang-Mills-Higgs equations, Pure Appl. Math. Q. 15 (2019), 1181-1217, arXiv:1807.10691.
  4. Álvarez-Cónsul L., Garcia-Fernandez M., García-Prada O., Pingali V.P., Gravitating vortices and the Einstein-Bogomol'nyi equations, Math. Ann. 379 (2021), 1651-1684, arXiv:1606.07699.
  5. Álvarez-Cónsul L., Garcia-Fernandez M., García-Prada O., Pingali V.P., Yao C., Symplectic reduction by stages and gravitating vortices, in preparation.
  6. Álvarez-Cónsul L., Garcia-Fernandez M., García-Prada O., Pingali V.P., Yao C., Obstructions to the existence of solutions of the self-dual Einstein-Maxwell-Higgs equations on a compact surface, Bull. Sci. Math. 183 (2023), 103233, 14 pages, arXiv:2201.03455.
  7. Atiyah M.F., Bott R., The Yang-Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983), 523-615.
  8. Bando S., Mabuchi T., Uniqueness of Einstein Kähler metrics modulo connected group actions, in Algebraic Geometry, Sendai, 1985, Adv. Stud. Pure Math., Vol. 10, North-Holland, Amsterdam, 1987, 11-40.
  9. Bourguignon J.-P., Ezin J.-P., Scalar curvature functions in a conformal class of metrics and conformal transformations, Trans. Amer. Math. Soc. 301 (1987), 723-736.
  10. Bourguignon J.-P., Lawson Jr. H.B., Stability and isolation phenomena for Yang-Mills fields, Comm. Math. Phys. 79 (1981), 189-230.
  11. Bradlow S.B., Vortices in holomorphic line bundles over closed Kähler manifolds, Comm. Math. Phys. 135 (1990), 1-17.
  12. Bradlow S.B., García-Prada O., Stable triples, equivariant bundles and dimensional reduction, Math. Ann. 304 (1996), 225-252, arXiv:alg-geom/9401008.
  13. Bradlow S.B., García-Prada O., Gothen P.B., Surface group representations and ${\rm U}(p,q)$-Higgs bundles, J. Differential Geom. 64 (2003), 111-170, arXiv:math.AG/0211431.
  14. Bradlow S.B., García-Prada O., Gothen P.B., Moduli spaces of holomorphic triples over compact Riemann surfaces, Math. Ann. 328 (2004), 299-351, arXiv:math.AG/0211428.
  15. Comtet A., Gibbons G.W., Bogomol'nyi bounds for cosmic strings, Nuclear Phys. B 299 (1988), 719-733, arXiv:0809.4384.
  16. Donaldson S.K., A new proof of a theorem of Narasimhan and Seshadri, J. Differential Geom. 18 (1983), 269-277.
  17. Donaldson S.K., Anti self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles, Proc. Lond. Math. Soc. 50 (1985), 1-26.
  18. Donaldson S.K., Remarks on gauge theory, complex geometry and $4$-manifold topology, in Fields Medallists' Lectures, World Sci. Ser. 20th Century Math., Vol. 5, World Scientific Publishing Co., Inc., River Edge, NJ,, 1997, 384-403.
  19. Fujiki A., Moduli space of polarized algebraic manifolds and Kähler metrics, 1992, 173-191, arXiv:1810.02576.
  20. Garcia-Fernandez M., Coupled equations for Kähler metrics and Yang-Mills connections, Ph.D. Thesis, Instituto de Ciencias Matemáticas, Madrid, 2009, arXiv:1102.0985.
  21. Garcia-Fernandez M., Pritham Pingali V., Yao C., Gravitating vortices with positive curvature, Adv. Math. 388 (2021), 107851, 42 pages, arXiv:1911.09616.
  22. Garcia-Fernandez M., Tipler C., Deformation of complex structures and the coupled Kähler-Yang-Mills equations, J. Lond. Math. Soc. 89 (2014), 779-796, arXiv:1301.4480.
  23. García-Prada O., Invariant connections and vortices, Comm. Math. Phys. 156 (1993), 527-546.
  24. García-Prada O., Dimensional reduction of stable bundles, vortices and stable pairs, Internat. J. Math. 5 (1994), 1-52.
  25. García-Prada O., A direct existence proof for the vortex equations over a compact Riemann surface, Bull. Lond. Math. Soc. 26 (1994), 88-96.
  26. García-Prada O., Heinloth J., The $y$-genus of the moduli space of ${\rm PGL}_n$-Higgs bundles on a curve (for degree coprime to $n$), Duke Math. J. 162 (2013), 2731-2749, arXiv:1207.5614.
  27. García-Prada O., Heinloth J., Schmitt A., On the motives of moduli of chains and Higgs bundles, J. Eur. Math. Soc. (JEMS) 16 (2014), 2617-2668, arXiv:1104.5558.
  28. Jaffe A., Taubes C., Vortices and monopoles: Structure of static gauge theories, Prog. Phys., Vol. 2, Birkhäuser, Boston, MA, 1980.
  29. Kazdan J.L., Warner F.W., Curvature functions for compact $2$-manifolds, Ann. of Math. 99 (1974), 14-47.
  30. Keller J., Tønnesen-Friedman C.W., Nontrivial examples of coupled equations for Kähler metrics and Yang-Mills connections, Cent. Eur. J. Math. 10 (2012), 1673-1687, arXiv:1109.5085.
  31. Linet B., A vortex-line model for infinite straight cosmic strings, Phys. Lett. A 124 (1987), 240-242.
  32. Linet B., On the supermassive ${\rm U}(1)$ gauge cosmic strings, Classical Quantum Gravity 7 (1990), L75-L79.
  33. Mumford D., Fogarty J., Kirwan F., Geometric invariant theory, 3rd ed., Ergeb. Math. Grenzgeb. (2), Vol. 34, Springer, Berlin, 1994.
  34. Narasimhan M.S., Seshadri C.S., Stable and unitary vector bundles on a compact Riemann surface, Ann. of Math. 82 (1965), 540-567.
  35. Nielsen H.B., Olesen P., Vortex-line models for dual strings, Nuclear Phys. B 61 (1973), 45-61.
  36. Noguchi M., Yang-Mills-Higgs theory on a compact Riemann surface, J. Math. Phys. 28 (1987), 2343-2346.
  37. Taubes C.H., Arbitrary $N$-vortex solutions to the first order Ginzburg-Landau equations, Comm. Math. Phys. 72 (1980), 277-292.
  38. Taubes C.H., On the equivalence of the first and second order equations for gauge theories, Comm. Math. Phys. 75 (1980), 207-227.
  39. Uhlenbeck K., Yau S.-T., On the existence of Hermitian-Yang-Mills connections in stable vector bundles, Comm. Pure Appl. Math. 39 (1986), 257-293.
  40. Uhlenbeck K., Yau S.-T., A note on our previous paper: ''On the existence of Hermitian-Yang-Mills connections in stable vector bundles'', Comm. Pure Appl. Math. 42 (1989), 703-707.
  41. Witten E., Some exact multi-pseudoparticle solutions of classical Yang-Mills theory, Phys. Rev. Lett. 38 (1977), 121-124.
  42. Yang Y.S., An equivalence theorem for string solutions of the Einstein matter-gauge equations, Lett. Math. Phys. 26 (1992), 79-90.
  43. Yang Y.S., Self-duality of the gauge field equations and the cosmological constant, Comm. Math. Phys. 162 (1994), 481-498.
  44. Yang Y.S., Prescribing topological defects for the coupled Einstein and abelian Higgs equations, Comm. Math. Phys. 170 (1995), 541-582.
  45. Yang Y.S., Static cosmic strings on $S^2$ and criticality, Proc. Roy. Soc. London Ser. A 453 (1997), 581-591.

Previous article  Next article  Contents of Volume 20 (2024)